flare after mtx injection

Hi all

Not been on here for a while but i just wondered if anyone has experienced a problem with mtx. i find everytime i inject (monday evenings) I have a flare on the Wednesday, mainly my hands or wrists. How bizarre is that or is it just coincidence. i am currently on 20mg but the nausea is really getting to me to the point where i have called my RA nurses and said i cannot tolerate the nausea and fuzziness any longer, it really affects me in work for a good 24 hours after injecting. I have the folic acid and the anti sickness tabs but still struggling with it. Anyway giving it a break for 2 weeks and then going to go to Rheumy clinic to see what else i could go on. I did go through a remission stage for a few months but the flares are coming back quite regularly now with hardly a week where i don' have one or two flares. Is this the norm even when taking MTX or does my medication need looking at?.

Deb

6 Replies

oldestnewest
  • Hi Deb - sorry you are suffering. I can't say I'm in a similar place re the flares but I am in a complete muddle over what causes what just now. I have been in injectable MTX since September and oral MTX for 10 months prior to that. I've never made it up to 20mg because of liver or sickness or both but I had Hydroxichloraquine added in last April. I have found that my joint pain went away mostly with the oral stuff - especially when I got up to 17.5mg - but the nausea was awful. But by this time I was taking Hydroxy too and also suffered from smell and taste loss and a foul metalic, rotten taste too on and off.

    This went away for a while when I started injecting and my ESR finally went down a lot too so I was really pleased. But recently both nausea and horrid taste have come back so my GP has taken me off Hydroxy for 2 weeks to see if this helped. It appears to have helped with the nausea this week but the taste has been worse than ever. But I think this might be down to Sjogrens (dry mouth and eyes).

    So like yourself I'm going to have a couple of weeks off the MTX next - not sure about Hydroxy as I want to come off everything and see what is causing what but I suppose I should take time off them in turns. It is hard to experiment really because a) the drugs work slowly and presumably stay in our systems for a while and b) its a fairly inexact science even for our doctors? But I'm with you on the Metoject holiday at least - starting a week this Tuesday when I use up a 15mg syringe just to see if I get sick again or not while off Hydroxy.

    Another thing - I'm thinking I will switch from Tuesdays to Fridays as MTX night because I can at least lie in on a Saturday. Could you perhaps try this too? I haven't wanted to because I like my weekends and have teenage sons and dogs all hurtling about and enjoy the odd night out too but like yourself I just can't work the day after MTX at all.

    When I was on the oral dose I did find I flared up on Wednesdays for a while until it started working. Tilda x

  • I did do Fridays but i work full time and long days and my sons are grown up so i look forward to relaxing with a drink on Fridays and going out Saturday (love my social life even at 50+). i do think the RA may be progressing more as it did go away for a while on the MTX so it was worth the nausea but not now,, I couldn't take Hydroxy either due to side effects, i must have a very sensitive stomach. To be honest I want the break from the MTX just so I can have a couple of weeks where I don't feel rubbsh but bit scared of how the RA will go. I know there are more people worse off than me with their flares but you just have to be so careful not to overdo things as it just causes flares which happens to me when i am travelling by train carrying my laptop which is a nightmare. I do have a trolley bag now though. Anyway I'm ranting now, all I can say is i HATE the mtx but Hate the RA even more.

  • i did it fridays when on mtx/, sat could be another option? or maybe sun? xx

  • I am on 25 mg injectable MTX and it did work really well for me initially, however I too am finding that I am getting more and more flares. I inject on a Monday night and by Wed my nausea, fatigue and flare gets worse - but I thought it might be due to working Mon-Wed. With you having similar issue, I wonder if its just that its not enough on its own.

    At my last clinic appointment I told them I thought it wore off mid week so we added sulphasalazine. However after my 2 week blood test I was told to stop it as my liver was not coping and since then the nausea has not disappeared. So Im not sure what to suggest or what to gather from this - not sure if this helps you much either, but hope it shows your not alone on the flares whilst on MTX injections.

  • Hi Debbie50

    If your flares are becoming more frequent or lasting longer it may be a sign that your RA is not as well controlled as it could be and your rheumatologist may look at making some changes to your medication. I know you mentioned you can't tolerate hydroxychloroquine but there are other drugs that could be used in combination with the methotrexate so it would be worth discussing options with your rheumatology team. On our website we have information about all of the different DMARDs used for RA which may be useful for you to look at before you go to the clinic, or maybe afterwards if they do suggest a new drug to you: nras.org.uk/about_rheumatoi...

    I hope you start to feel a bit better soon.

    Kind regards

    Sarah Kate

    NRAS

  • Hi I have just found these posts. I have been injecting 17.5 mg and have felt worse..the day I do it and two/three days after are bad. This time I could hardly walk. Something is going on.

    I am going to phone RA and tell them I am not taking it anymore as I feel I am worse that I was when I started :(. Take care x

You may also like...